Kansas, 2014Flash Flood in Kansas, June 9, 2014
June 9, 2014 · NWS GLD · 1 event in 1 county or zone
A slow moving upper level storm system moved across Northwest Kansas overnight and through the daytime. 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level storm system moved across Northwest Kansas overnight and through the daytime. Widespread heavy rainfall was reported across the area, with reports ranging from 2-3.5 inches. A storm total of 2.98 inches was reported at the Hill City airport. The prolonged heavy rainfall lead to flash flooding 6 NW of Nicodemus where a foot of swiftly flowing water was moving over the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 3:30 AM CST, 6 hours earlier.
Area forecast discussion, Jun 9, 3:30 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MDT MON JUN 9 2014
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 330 AM MDT MON JUN 9 2014
TODAY-TONIGHT...UPPER LOW CENTERED OVER THE FORECAST AREA THIS
MORNING WITH WRAPAROUND RAIN ACROSS ALL BUT THE FAR SOUTHWEST AND
SOUTHERN PARTS OF THE AREA. AS THE LOW PRESSURE SYSTEM SLIDES
SOUTHEAST INTO SOUTHERN KANSAS BY NOON THE WRAPAROUND
PRECIPITATION SHIELD WILL SLOWLY SLIDE WITH IT. BY 00Z THE LOW
CONTINUES SOUTHEAST WITH PRECIPITATION COMING TO AN END.
PRECIPITATION AMOUNTS HAVE GENERALLY BEEN LOWER THEN PREVIOUSLY
EXPECTED AND FOR TODAY AN ADDITIONAL TENTH TO QUARTER INCH IS
POSSIBLE ACROSS THE WEST WITH UP TO AN INCH OR SO ACROSS THE FAR
NORTHEAST AND EAST. HAVE CANCELLED THE FLOOD WATCH FOR THE
WESTERN/SOUTHWESTERN 2/3 OF THE AREA AND HAVE KEPT IT GOING ACROSS
THE NORTHEAST AND EAST. NOT TOO CONFIDENT THAT THE ADDITIONAL INCH
OR SO OF RAIN WILL CREATE ANY FLOODING ISSUES BUT FIGURED NEXT
SHIFT CAN LOOK AT NEW DATA AND REASSESS THE SITUATION.
A WIND ADVISORY HAS BEEN ISSUED FOR THE WESTERN 2/3 OF THE AREA
WHERE NORTHWEST WINDS ON THE BACKSIDE OF THE SYSTEM WILL GUST UP
TOWARD 50 MPH.
TEMPERATURES TODAY WILL BE COOL GIVEN THE RAIN AND EXTENSIVE
CLOUDINESS AND HAVE GONE WITH READINGS IN THE 60S. LOWS TONIGHT
COOLER THEN THE LAST SEVERAL NIGHTS WITH MID 40S TO LOW 50S.
TUESDAY-TUESDAY NIGHT...UPPER RIDGING MOVES OVER THE AREA ALLOWING
AFTERNOON TEMPERATURES TO WARM BACK INTO THE UPPER 70S TO LOW 80S.
LOWS IN THE MID 50S.
WEDNESDAY-WEDNESDAY NIGHT...TEMPERATURES IN THE 80S TO LOW 90S
EXPECTED AHEAD OF A COLD FRONT THAT MOVES THROUGH VERY LATE IN THE
DAY AND CONTINUES THROUGH THE NIGHT. SHOWERS AND THUNDERSTORMS
POSSIBLE. LOWS IN THE 50S TO NEAR 60.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 330 AM MDT MON JUN 9 2014
LOW CHANCES FOR RAINFALL WILL CONTINUE THROUGH MOST OF THIS PERIOD
AS THE 500MB FLOW REMAINS FROM THE SOUTHWEST. THIS PATTERN WILL
ALLOW MINOR SHORT WAVE TROUGHS WITHIN THE LARGE SCALE FLOW TO MOVE
OVER THE TRI-STATE AREA.
THE BEST CHANCES FOR RAINFALL WILL BE OVER THE WEEKEND. SATURDAY A
WARM FRONT WILL BE NEAR THE EAST TWO COLUMNS OF COUNTIES. DURING
THE AFTERNOON A 500MB SHORT WAVE TROUGH AND THE SURFACE LOW DEEPEN.
THE FAIRLY DEEP LIFT SHOULD ALLOW SOME STORMS TO DEVELOP...MAINLY
OVER THE EASTERN 1/3. SUNDAY THE DEEPENING SURFACE LOW MOVES
SOUTH. TO THE NORTH OF THE SURFACE LOW ANOTHER 500MB SHORT WAVE
TROUGH MOVES IN FROM THE WEST AND DEEPENS OVER THE AREA...BRINGING THE
HIGHER CHANCES FOR RAINFALL FROM THE FAR EASTERN COUNTIES WEST OVER
THE MAJORITY OF THE AREA.
FRIDAY WILL BE BREEZY AS THE WARM FRONT MOVES THROUGH MOST OF THE
AREA.
TEMPERATURES FOR THE PERIOD WILL BE NEAR NORMAL THURSDAY WITH
SLIGHTLY ABOVE NORMAL FRIDAY THROUGH THE WEEKEND AS THE WARM FRONT
MOVES THROUGH THE AREA.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 330 AM MDT MON JUN 9 2014
KGLD...MVFR TO IFR CIGS AND VIS WITH LIGHT TO OCCASIONALLY
MODERATE RAIN EXPECTED FROM TAF ISSUANCE THROUGH 04Z OR SO BEFORE
QUICKLY IMPROVING TO VFR AS THE STORM SYSTEM RESPONSIBLE EXITS THE
AREA. NORTH TO NORTHWEST WINDS OF 25-30KTS WITH GUSTS 40-45KTS
EXPECTED FROM TAF ISSUANCE THROUGH 20Z WITH A SLOW DECREASE THE
REST OF THE DAY. FOR TONIGHT WINDS UNDER 10KTS.
KMCK...MVFR TO IFR CIGS AND VIS WITH LIGHT TO OCCASIONALLY
MODERATE RAIN EXPECTED FROM TAF ISSUANCE THROUGH 04Z OR SO BEFORE
QUICKLY IMPROVING TO VFR AS THE STORM SYSTEM RESPONSIBLE EXITS THE
AREA. NORTH TO NORTHWEST WINDS OF 20-25KTS WITH GUSTS 30-35KTS
EXPECTED FROM TAF ISSUANCE THROUGH 17Z WITH A SLOW DECREASE THE
REST OF THE DAY. FOR TONIGHT WINDS 5-10KTS.
&&
.HYDROLOGY...
ISSUED AT 330 AM MDT MON JUN 9 2014
FROM EARLIER QPF GUIDANCE THE BEAVER CREEK AT LUDELL WAS EXPECTED
TO REACH 9.3 FEET TUESDAY. FLOOD STAGE IS 9 FT. WILL HAVE TO SEE
HOW NEXT MODEL RUN DOES AS QPF AMOUNTS LOOK TO BE LOWER THEN
PREVIOUSLY EXPECTED AND PERHAPS THE CREEK WILL STAY BELOW FLOOD
STAGE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
KSZ001>003-013>015-027>029-041-042.
FLOOD WATCH THROUGH THIS EVENING FOR KSZ002>004-015-016-029.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ090>092.
NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR
NEZ079>081.
FLOOD WATCH THROUGH THIS EVENING FOR NEZ080-081.
&&
SHORT TERM...99
LONG TERM...JTL
AVIATION...99
HYDROLOGY...99Hazardous weather outlook, Jun 9, 4:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MDT MON JUN 9 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MDT MON JUN 9 2014 /500 AM CDT MON JUN 9 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND PERHAPS A THUNDERSTORM WILL CONTINUE TODAY WITH MODERATE
TO OCCASIONALLY HEAVY RAINFALL POSSIBLE. A FLOOD WATCH REMAINS IN
EFFECT FOR LOCATIONS GENERALLY EAST OF A LINE FROM TRENTON TO
HOXIE AND GOVE WHERE AN ADDITIONAL INCH OR SO IS EXPECTED. THE
RAIN WILL COME TO AN END EARLY TONIGHT.
NORTH TO NORTHWEST WINDS GUSTING TO 50 MPH ARE POSSIBLE FOR MUCH
OF THE AREA. THESE WINDS MAY CAUSE SOME TREE BRANCHES THAT WERE
BROKE BUT NOT FALLEN FROM FRIDAY NIGHTS WINDS TO FALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON
AND NIGHT AS A COLD FRONT MOVES THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. RAINFALL AND FLOODING REPORTS
WOULD BE APPRECIATED.
In the hours before
Local storm report, Jun 9, 5:02 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 AM MDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM NON-TSTM WND GST GOODLAND 39.35N 101.71W
06/09/2014 M51 MPH SHERMAN KS ASOS
&&
LUNDQUISTLocal storm report, Jun 9, 5:22 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 AM MDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM HEAVY RAIN CULBERTSON 40.23N 100.84W
06/09/2014 M2.05 INCH HITCHCOCK NE CO-OP OBSERVER
STILL RAINING.
&&
LUNDQUISTLocal storm report, Jun 9, 5:30 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 AM MDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM HEAVY RAIN ATWOOD 39.81N 101.04W
06/09/2014 M2.20 INCH RAWLINS KS CO-OP OBSERVER
STILL RAINING.
&&
LUNDQUISTLocal storm report, Jun 9, 7:45 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 AM MDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HEAVY RAIN 7 NW ATWOOD 39.88N 101.13W
06/09/2014 M2.80 INCH RAWLINS KS TRAINED SPOTTER
STILL RAINING.
&&
LUNDQUISTFlash Flood, Graham
- When
- June 9, 9:30 AM CST to 12:30 PM CST
- Where
- Graham County, 5.6 mi NNW of Nicodemus to 5.58 mi NNW of Nicodemus
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.468, -99.677
Heavy rainfall from slow moving storms caused a foot of swiftly flowing water to run over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 9, 2014$800,000 · 1 event
- Damaging Winds in Louisiana, June 9, 2014$432,000 · 60 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, June 9, 2014$98,000 · EF1 · 11 events
- Hail and Damaging Winds in Georgia, June 9 to 10, 2014$279,000 · 1 in hail · 11 events
- Tornado and Flash Flooding in Texas, June 9, 2014$120,000 · EF0 · 5 events
- Hail and Damaging Winds in Texas, June 9, 2014$64,000 · 54 kt wind · 8 events
- Damaging Winds in Tennessee, June 9, 2014$20,000 · 52 kt wind · 11 events
- Flooding in Arkansas, June 9 to 11, 2014$20,000 · 2 events
- Hail and Damaging Winds in Alabama, June 9, 20141.5 in hail · 13 events
- Damaging Winds in North Carolina, June 9, 2014$13,000 · 50 kt wind · 4 events
- Tornado and Hail in South Carolina, June 9, 2014EF0 · 9 events
- Flash Flooding and Flooding in Kansas, June 9 to 10, 20149 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523344.